Alert archive / Kansas / Special Weather Statements in 2024
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jun 9, 2024, 1:07 AM CDT for Anderson County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2024, 1:07 AM CDT (06:07 UTC)
- Expired
- Jun 9, 2024, 1:30 AM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.75 in
- Wind
- 40
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1985 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 4.8
The text
As transmitted.
302
WWUS83 KTOP 090607
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
107 AM CDT Sun Jun 9 2024
KSZ056-059-090630-
Franklin-Anderson-
107 AM CDT Sun Jun 9 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 130 AM CDT...
At 106 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles northwest of Garnett, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Garnett, Richmond, Greeley, and Lane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 9507 3824 9508 3824 9539 3846 9536
3848 9507 3826 9506
TIME...MOT...LOC 0606Z 273DEG 13KT 3834 9531
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 9, 12:35 AM CDT, 32 minutes earlier. Its key messages:
- Isolated storm chances (20%) in far east-central KS this afternoon with heavier rain and storms later this evening and overnight.
- Locally heavy rainfall will be possible tonight, mainly south of I- 70 with a few storms strong to severe. Damaging winds will be the main concern, but hail up to an inch in diameter will also be possible.
- Drier and warm over the next week with small chances for precipitation Tuesday and again late in the week.
Area forecast discussion, Jun 9, 12:35 AM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1235 AM CDT Sun Jun 9 2024 .KEY MESSAGES... - Isolated storm chances (20%) in far east-central KS this afternoon with heavier rain and storms later this evening and overnight. - Locally heavy rainfall will be possible tonight, mainly south of I- 70 with a few storms strong to severe. Damaging winds will be the main concern, but hail up to an inch in diameter will also be possible. - Drier and warm over the next week with small chances for precipitation Tuesday and again late in the week. && .DISCUSSION... Issued at 223 PM CDT Sat Jun 8 2024 A cooler but more humid afternoon is underway today as temperatures have crept into the 80s areas wide; low 80s in northern KS and upper 80s in the southern portion of the warning area. This gradient can be attributed to a slow, southward-moving surface boundary that has finally progressed its way south of I-70. This boundary will continue to slide south as an associated surface low tracks south of the area. Zooming out, an upper level disturbance entering the Rockies will become the focal point for convective initation this afternoon across the lee of the Rockies. With low-level moisture pooled up along the aforementioned frontal boundary from Missouri through Colorado, convective initiation along the boundary will also be possible as afternoon heating has resulted in MUCAPE values approaching 4000 J/kg in far southeastern Kansas. Deep shear will also be present across the plains as a 45-50 knot 500 mb jet traverses over Kansas. If convergence along the south-moving boundary can overcome residual MLCIN, a strong to severe storm could develop quickly with a damaging wind and hail threat being the main hazards. For our warning area, areas that have the best chance (20%) of seeing an isolated storm develop would be in far east- central Kansas over the next few hours before the main surface boundary exits into far southeast Kansas. By this evening, congealed convection across western Kansas will track east/southeast towards the area increasing PoPs again for areas mainly along and south of I-70. Current thinking and latest guidance continues to track the strongest and highest QPF south of our area, following the higher theta-e and instability gradients draped from west-central KS to southeast KS. Elevated convection should begin to move in around midnight and track due east into the early morning hours of Sunday. With low-level moisture not anticipated to move quickly and starting to pool in southeastern Kansas, PWs overnight jump between 1.5-2.25 inches for areas south of I-70. While a strong to severe storm capable of a damaging wind gust or 1 inch hail cannot be ruled out overnight, the main concern may point to localized heavy rainfall. This will especially become true with training of thunderstorms where areas could quickly pick up several inches of rain. Precipitation moves out of the area by Sunday morning with clouds scattering out through the day. Surface ridging builds in from the north, keeping the area dry with temperatures generally in the upper 70s and low 80s. The upcoming week will see drier and warmer weather, especially by Thursday where highs could approach the mid to upper 90s. A few small chances for rain move across the Plains Tuesday and Thursday/Friday with Tuesday being the best chance for rain (30%). && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1231 AM CDT Sun Jun 9 2024 The main challenge in the short-term is how far north thunderstorms will get and whether those will impact terminals overnight. Have included a TEMPO at KFOE and KMHK for the most likely timeframe for thunderstorm impacts. Radar trends will be monitored and amendments will be made if necessary. Otherwise, VFR is expected with easterly winds around 10 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Griesemer AVIATION...Teefey
Hazardous weather outlook, Jun 8, 2:23 PM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 223 PM CDT Sat Jun 8 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-091930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 223 PM CDT Sat Jun 8 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms with the potential to produce heavy rainfall will be possible generally south of interstate 70 tonight, which could lead to low land flooding and flash flooding. A few of the storms could also be severe with damaging wind gusts and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jun 9, 12:13 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
1213 AM CDT Sun Jun 9 2024
KSZ054-055-058-090600-
Coffey-Lyon-Osage-
1213 AM CDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OSAGE...NORTHERN COFFEY
AND CENTRAL LYON COUNTIES THROUGH 100 AM CDT...
At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Americus, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor damage to vegetation is possible.
Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Americus, Waverly, Quenemo,
Melvern, Neosho Rapids, Reading, Admire, Olivet, Bushong, Beto
Junction, Pomona Lake, and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 167.
Kansas Turnpike between mile markers 122 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3864 9635 3867 9551 3837 9552 3835 9636
TIME...MOT...LOC 0513Z 265DEG 22KT 3851 9616
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 9, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
107 AM CDT Sun Jun 9 2024
KSZ056-059-090630-
Franklin-Anderson-
107 AM CDT Sun Jun 9 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 130 AM CDT...
At 106 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles northwest of Garnett, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Garnett, Richmond, Greeley, and Lane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 9507 3824 9508 3824 9539 3846 9536
3848 9507 3826 9506
TIME...MOT...LOC 0606Z 273DEG 13KT 3834 9531
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:13 AM CDT | Special Weather Statement | TOP | Lyon, Osage | 47 min |
| Jun 9, 1:15 AM CDT | Flash Flood Warning | TOP | Lyon | 5 hr |
| Jun 9, 1:35 AM CDT | Special Weather Statement | TOP | Anderson | 40 min |
| Jun 9, 1:43 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 7 hr |
| Jun 9, 4:04 AM CDT | Flash Flood Warning | TOP | Anderson | 5 hr |
| Jun 9, 4:10 AM CDT | River Flood Warning | TOP | Anderson | 28 hr |
| Jun 9, 5:56 AM CDT | River Flood Warning | TOP | Franklin, Osage | 22 hr |
| Jun 9, 5:58 AM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| Jun 9, 8:06 AM CDT | River Flood Warning | TOP | Franklin | 49 hr |
| Jun 9, 8:28 AM CDT | River Flood Warning | TOP | Lyon | 71 hr |
| Jun 9, 8:28 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Jun 9, 8:47 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin | 4 hr |
| Jun 9, 8:47 AM CDT | Areal Flood Warning | TOP | Anderson | 4 hr |
Nearby
Special Weather Statements in Kansas, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.